Alert archive / Kansas / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 271, NWS Hastings, NE

July 22, 2022Rooks County, Kansas

NWS Hastings, NE issued this severe thunderstorm warning at Jul 22, 2022, 10:04 PM CDT for Rooks County, Kansas. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 22, 2022, 10:04 PM CDT (03:04 UTC)
Expired
Jul 22, 2022, 10:30 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Tornado
Possible
Hail
1.0 in
Wind
60.0 mph

County Rooks County, KS

The radar

The Grand Island radar (KUEX), 132 km from the middle of the area, began a volume at 03:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 3.1 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2022-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1604 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2022-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -33 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1604 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
2478 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-33 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.7

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 6:27 PM CDT, 3 hours 37 minutes earlier.

Area forecast discussion, Jul 22, 6:27 PM CDT, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
627 PM CDT Fri Jul 22 2022

...Aviation Update...

.DISCUSSION...(This evening through Friday)
Issued at 300 PM CDT Fri Jul 22 2022

The main stories, at least through the weekend, will be the
extreme heat that will recur tomorrow ahead of a cold front, and
the chance for some potentially strong to severe thunderstorms
this evening and again Saturday afternoon and evening. Afterwards,
temperatures will drop to below normal with highs mainly in the
80s Sunday and into next week behind the cold front, with periods
of shower and thunderstorm chances through much of the next week.

Tonight, there is a chance of thunderstorms across the outlook
area, mainly during the evening hours. Convection may develop
along a quasi-stationary front over our north forecast area if we
get enough surface heating, but with the late start to heating due
to earlier showers and thunderstorms, somewhat doubtful that there
will be enough heating to initiate too much there. A little
further south, if we are not too strongly capped, isolated thunderstorms
may develop over north central Kansas west of our coverage area
and then move east. Any storms that do develop can be expected to
move through between roughly 5PM and 10PM, and may produce up to
60 mph wind gusts and hail to the size of quarters.

Saturday, expect one more day of extreme heat with heat indices of
105 to 110 degrees, and a Heat Advisory is in effect for the
entire forecast area from 1PM to 8PM. A cold front moving
southeast across the area will bring a chance of severe
thunderstorms Saturday afternoon into Saturday night. Large hail
and damaging wind gusts will be the main threats with these
storms.

Sunday, temperatures will be cooler behind the cold front, which
will still be over central and southern Kansas. Just north of the
front in our outlook area, we can expect more widespread showers
and thunderstorms with probably the best chance so far of some
decent accumulation, most likely centered around the Nebraska-
Kansas border. Temperatures will be much cooler than we have
experienced recently with highs generally in the mid- to upper
80s.

Monday and beyond, there will be periodic chances of showers and
thunderstorms throughout the week. Temperatures will continue to
be below normal with highs mainly in the 70s and 80s.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Sunday)
Issued at 623 PM CDT Fri Jul 22 2022

Dry weather with VFR conditions are forecast for this TAF period.
Models continue to show the potential for marginal LLWS late
tonight into early Sat. morning, and kept that mention going at
both terminal sites. Current SSE winds at the sites are expected
to turn more southerly overnight, then more SSW for the daytime
hours tomorrow. Expecting speeds to increase with time tomorrow,
with gusts of 25-30 MPH possible during the afternoon hours.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...Heat Advisory from 1 PM to 8 PM CDT Saturday for NEZ039>041-
     046>049-060>064-072>077-082>087.

KS...Heat Advisory from 1 PM to 8 PM CDT Saturday for KSZ005>007-
     017>019.

     Heat Advisory until 8 PM CDT this evening for KSZ005>007-017>019.

&&

DISCUSSION...Hickford
AVIATION...ADP
Hazardous weather outlook, Jul 22, 8:24 PM CDT, 1 hour 40 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
824 PM CDT Fri Jul 22 2022

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
824 PM CDT Fri Jul 22 2022

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This evening and tonight.

An isolated strong to severe thunderstorm remains possible this
evening, primarily through 10 PM. The primary hazards would be
hail to the size of quarters and wind gusts near 60 MPH.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Saturday afternoon and early evening, heat index values of 105 to
110 degrees are forecast across the outlook area. A Heat Advisory
is in effect for the entire outlook area from 1 PM to 8 PM. Please
refer the latest advisory message for additional information.

Saturday afternoon into Saturday night, a few strong to severe
thunderstorms will be possible, mainly across south central
Nebraska,as a cold front slides through the outlook area. Hail
near the size of quarters and wind gusts near 60 MPH would be the
primary hazards.

Periodic thunderstorm chances will continue across the outlook
area Sunday through Thursday, mainly favoring the evening and
overnight hours.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to reports any damaging wind gusts or
hail of any size.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Jul 22, 6:29 PM CDT, 3 hours 35 minutes before
Special Weather Statement
National Weather Service Hastings NE
629 PM CDT Fri Jul 22 2022

NEZ072-082-230015-
Gosper NE-Furnas NE-
629 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of western Gosper and
northwestern Furnas Counties through 715 PM CDT...

At 629 PM CDT, Doppler radar was tracking a strong thunderstorm near
Medicine Creek Reservoir State Recreation Area, or 26 miles southeast
of Curtis, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Gosper and
northwestern Furnas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4035 10010 4044 10009 4044 9998 4066 9998
      4037 9977 4028 10013 4035 10020
TIME...MOT...LOC 2329Z 237DEG 19KT 4038 10014

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Wekesser
Special weather statement, Jul 22, 9:10 PM CDT, 54 minutes before
Special Weather Statement
National Weather Service Hastings NE
910 PM CDT Fri Jul 22 2022

NEZ061-230245-
Buffalo NE-
910 PM CDT Fri Jul 22 2022

...A strong thunderstorm will impact portions of northwestern Buffalo
County through 945 PM CDT...

At 909 PM CDT, Doppler radar was tracking a strong thunderstorm near
Miller, or 23 miles northwest of Kearney, moving southeast at 15 mph.

HAZARD...Winds in excess of 30 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
  Amherst.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4105 9940 4105 9924 4102 9909 4083 9927
      4099 9943 4102 9943
TIME...MOT...LOC 0209Z 301DEG 14KT 4099 9932

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...30 MPH

Wekesser

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 22, 9:10 PM CDTSpecial Weather StatementGIDBuffalo35 min
Jul 22, 10:09 PM CDTSpecial Weather StatementGIDBuffalo36 min
Jul 22, 10:24 PM CDTSevere Thunderstorm WarningGIDBuffalo51 min
Jul 22, 10:56 PM CDTAreal Flood AdvisoryGIDBuffalo57 min
Jul 22, 11:11 PM CDTSevere Thunderstorm WarningGIDBuffalo34 min
Jul 22, 11:27 PM CDTSpecial Weather StatementGIDBuffalo33 min
Jul 22, 11:43 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman47 min
Jul 22, 11:53 PM CDTFlash Flood WarningGIDBuffalo5 hr
Jul 23, 12:30 AM CDTSevere Thunderstorm WarningGIDBuffalo45 min
Jul 23, 12:53 AM CDTAreal Flood AdvisoryGIDBuffalo, Sherman6 hr
Jul 23, 12:56 AM CDTSevere Thunderstorm WarningGIDBuffalo, Hall, Kearney34 min
Jul 23, 1:27 AM CDTSevere Thunderstorm WarningGIDAdams, Buffalo, Hall, Kearney33 min
Jul 23, 1:57 AM CDTSevere Thunderstorm WarningGIDAdams22 min
Jul 23, 2:43 AM CDTSpecial Weather StatementGIDAdams32 min
Jul 23, 3:26 PM CDTSpecial Weather StatementGIDGosper49 min
Jul 23, 3:33 PM CDTSevere Thunderstorm WarningGIDFurnas43 min
Jul 23, 3:39 PM CDTSevere Thunderstorm Warning Considerable damage threatGIDGosper31 min
Jul 23, 3:58 PM CDTSpecial Weather StatementGIDDawson32 min
Jul 23, 4:09 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson36 min
Jul 23, 4:26 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Kearney, Phelps34 min
Jul 23, 4:33 PM CDTSevere Thunderstorm WarningGIDBuffalo27 min
Jul 23, 4:41 PM CDTSpecial Weather StatementGIDFurnas49 min
Jul 23, 4:50 PM CDTSevere Thunderstorm WarningGIDBuffalo, Dawson, Phelps25 min
Jul 23, 5:01 PM CDTSevere Thunderstorm WarningGIDBuffalo, Sherman29 min
Jul 23, 5:11 PM CDTSpecial Weather StatementGIDHoward34 min
Jul 23, 5:15 PM CDTSpecial Weather StatementGIDBuffalo30 min
Jul 23, 5:18 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman27 min
Jul 23, 5:37 PM CDTSevere Thunderstorm WarningGIDHoward, Sherman38 min
Jul 23, 6:01 PM CDTSpecial Weather StatementGIDGreeley, Nance44 min
Jul 23, 6:06 PM CDTSevere Thunderstorm WarningGIDGreeley, Howard, Merrick, Nance24 min
Jul 22, 9:07 PM CDTSevere Thunderstorm WarningGIDRooks38 min
Jul 22, 9:43 PM CDTSevere Thunderstorm WarningGIDRooks47 min
Jul 22, 9:56 PM CDTTornado Warning Tornado observedGIDRooks34 min
Jul 22, 10:32 PM CDTSevere Thunderstorm WarningGIDOsborne, Rooks22 min
Jul 23, 1:30 AM CDTSpecial Weather StatementGIDPhillips45 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.